Nebraska, 2019

Flood and Hail in Nebraska, June 25 to 26, 2019

June 25 to 26, 2019 · NWS GID · 30 events in 8 counties and zones

Between the mid-afternoon of Tuesday the 25th and early morning of Wednesday the 26th, mainly the eastern half of South Central Nebraska endured two rounds of severe thunderstorms and heavy rainfall, with the first round by far the most impactful as it produced some of the largest hail of 2019 within the area (up to 3 diameter). m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the mid-afternoon of Tuesday the 25th and early morning of Wednesday the 26th, mainly the eastern half of South Central Nebraska endured two rounds of severe thunderstorms and heavy rainfall, with the first round by far the most impactful as it produced some of the largest hail of 2019 within the area (up to 3 diameter). Examining Round 1 in more detail, it unfolded from 4-8 p.m. CDT within several counties south of Interstate 80 and east of Highway 183, but with the majority of action focused within Adams, Webster and Nuckolls counties. The primary player here was an initially isolated, high-precipitation supercell that developed over western Adams County, gradually growing upscale into more of a supercell cluster as it surged southeastward before departing into northern Kansas. This storm was a prolific hail-producer, particularly within southwestern Adams County where there were numerous reports of stones ranging from quarter to larger than baseball size. The area in and near Holstein was particularly hard-hit, as hail as large as 3 was documented there by an NWS employee (although the vast majority of stones were smaller than this). As this massive storm sank farther south it became increasingly outflow-dominant and more of a wind-producer, with several gusts of 55-70 MPH reported in the Guide Rock and Superior areas. Independent of this storm of the day, other severe storms flared up during the afternoon and early evening within counties such as Clay/Fillmore/Franklin, producing hail of 2 diameter near Ong and golf ball size in Naponee. Rainfall-wise, though not extreme, amounts of 1.50-2.50 fell within much of Adams/Webster counties. This led to minor flooding on the Little Blue River, with the gauge near Deweese cresting at 10.3 feet on the afternoon of the 26th (flood stage 10 ft.).

After Round 1 departed into Kansas, all was quiet on the local front for several hours. However, Round 2 got underway after 1 a.m. CDT on the 26th and persisted until past sunrise. This round of convection was not as intense, mainly producing heavy rainfall, sub-severe wind gusts and small hail within northeastern portions of the area (mainly northeast of an Ord-York line). However, there were a few severe-criteria reports including quarter size hail in York and a 61 MPH wind gust near Waco. Technically, Round 2 consisted of a few separate areas of storms: one small cluster that blew up over York County along the nose of a nocturnal low level jet and another larger complex that expanded across several northeastern counties between 3-7 a.m. CDT before finally weakening and departing the vast majority of South Central Nebraska by 9 a.m. CDT. Rainfall totals of 1.50-3.00 were fairly common with this early-AM activity, highlighted by NeRAIN totals of 3.60 near York and 3.33 north of Osceola. Resultant flooding was relatively minor, including along the Clear Creek in northern Polk County, which crested at 8.3 feet on the morning of the 27th (flood stage 8 ft.).

For yielding so many severe weather reports, this was actually a fairly weakly-forced event in the mid-upper levels, with Nebraska positioned along the southern periphery of broad westerly flow and no significant shortwave troughs of note. However, the intense afternoon-early evening convection was clearly tied to low-level convergence along a west-east oriented, quasi-stationary surface front. As afternoon temperatures climbed into the upper 80s F, the mesoscale environment became quite supportive of severe storms (including supercells), featuring 2000-3000 J/kg mixed-layer CAPE and 30-40 knots of deep-layer wind shear. Later in the night, Round 2 was fueled by a classic increase in convergence/moisture transport within the exit region of a 30-40 knot southwesterly low-level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 3:58 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 25, 3:58 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
458 AM CDT Tue Jun 25 2019

.SHORT TERM...(Today and tonight)
Issued at 357 AM CDT Tue Jun 25 2019

A bit of a tricky forecast this morning as a weak frontal boundary
is slowly sagging south across the local area. A few thunderstorms
along this boundary resulted in very strong winds across our
northern counties early in the night, but have since tracked well
to the northeast of the local area with only a few light showers
or sprinkles evident on radar imagery early this morning.

With the aforementioned frontal boundary not expected to move
much over the course of the day...this front could provide the
focus for shower and thunderstorm development late this afternoon
or evening...as evidenced in a few of the short term models. The
tricky part, however, is the strength of the CAP as ample
instability and shear exist for severe thunderstorm development
late in the day, but forcing is a bit in question. While some
models...such as the NAM nest and GFS have enough forcing to
trigger fairly robust thunderstorm activity, other fairly reliable
short term models such as the RAP and HRRR have been slow to
catch on...although the latest runs of both these models are now
also firing convection late this afternoon...albeit not quite as
widespread as some other guidance. Given this...and the fact SPC
has now placed parts of our area in an enhanced risk for severe
weather this afternoon...there is growing confidence for afternoon
convection...which if it initiates...should rapidly become severe
given the ample instability of 3-4 KJ/kg along with 35KTS or so
of 0-6 KM shear. If this activity does fire, it looks to be mainly
a late afternoon through evening event...as the LLJ should focus
convection to the east northeast of the local area late in the
evening.

.LONG TERM...(Wednesday through Monday)
Issued at 357 AM CDT Tue Jun 25 2019

Hot and mostly dry conditions are expected through the extended
periods as a well advertised upper level ridge of high pressure
builds across the plains. While there will be a couple small
chances for thunderstorms...with Wednesday night being the best
looking chance at the moment...most of the area will likely remain
dry through the upcoming weekend as temperatures soar into the mid
90s...which is about 5 to 9 degrees above typical late June
highs.

Looking at some of the details...Wednesday is expected to start
off dry...with an upper level disturbance in westerly flow
expected to provide at least a chance for showers and
thunderstorms across the local area during the evening and
overnight hours. This disturbance should be riding over todays
front as it lifts north...providing a bit of a focus for evening
and overnight thunderstorms. With the aforementioned boundary then
well to the north and heights rising aloft...a hot end to the work
week and upcoming weekend is of fairly high confidence...along
with dry conditions...as there is little in the way of
disturbances to speak of undercutting the upper level ridge and
impacting the local area through the end of the week and into
next weekend. Late in the weekend...the ridge is expected to
flatten in response to a low crossing near the Canadian
border...bringing back small chances of precip late Sunday night
through next Monday. This should also bring some relief in
temperatures to the region...with highs creeping back down closer
to normal to start next week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1241 AM CDT Tue Jun 25 2019

A modest LLJ is developing ahead of a weak trough/cold front
forecast to cross the area overnight. Expect a few VCSHs or VCTSs
as this front passes by...with LLWS associated with the LLJ diminishing
around daybreak. Already seeing some returns approach the
forecast area...and with modest instability aloft...think a few of
these showers and thunderstorms will hold together as they cross
the terminals over the next 6 hours. Surface winds overall will be
light and fairly variable through the period...with the trough
stalling across the local area during the daytime hours
Tuesday...generally resulting in a weak pressure gradient and
winds less than 10 KTS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jun 25, 4:17 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
517 AM CDT Tue Jun 25 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
517 AM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop along a frontal boundary
near the Nebraska and Kansas state line during the afternoon
through evening hours, some of which could rapidly reach severe
limits. Hail to the size of golf balls and wind gusts in excess
of 60 mph will both be possible with the strongest storms. In
addition...an isolated tornado or two can also not be ruled
out...especially across north central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible Wednesday night and again Sunday
night through Monday afternoon. A few storms could reach severe
limits Wednesday night...with large hail and strong thunderstorm
wind gusts both a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 25, 12:13 AM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
113 AM CDT Tue Jun 25 2019

NEZ039-040-046-047-250700-
Valley NE-Howard NE-Greeley NE-Sherman NE-
113 AM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...VALLEY...SHERMAN AND
HOWARD COUNTIES UNTIL 200 AM CDT...

At 112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Calamus Reservoir State
Recreation Area to near Comstock to near Ansley. Movement was east at
50 mph.

Wind gusts up to 50 mph will be possible with these storms and
associated outflows.

Locations impacted include...
Ord, Greeley, St. Paul, Loup City, Spalding, Scotia, Arcadia,
Dannebrog, North Loup, Wolbach, Litchfield, Elba, Ashton, Farwell,
Rockville, Hazard, Elyria, Cotesfield, Cushing and Fort Hartsuff
State Park.

LAT...LON 4174 9829 4105 9829 4105 9921 4174 9921
TIME...MOT...LOC 0612Z 272DEG 44KT 4210 9923 4163 9923 4124 9942

Rossi
Local storm report, Jun 25, 1:05 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
205 AM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
06/25/2019  M75 MPH          VALLEY             NE   ASOS

&&

KS
Local storm report, Jun 25, 1:18 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
218 AM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     NON-TSTM WND GST 2 NW ORD                41.62N 98.95W
06/25/2019  M52 MPH          VALLEY             NE   MESONET

            MESONET STATION NB052 ORD 2N.

&&

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind, 2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, York

When
June 25, 5:45 AM CST to June 26, 5:45 AM CST
Where
York County, 0.69 mi S of York
Reported by
CoCoRaHS
Coordinates
40.860, -97.580

A CoCoRaHS station recorded a rain total of 3.60 inches for the day, with rain ongoing at observation time. Most rain fell early morning of the 26th.

Heavy Rain, Polk

When
June 25, 6:00 AM CST to June 26, 6:00 AM CST
Where
Polk County, 6.91 mi N of Osceola
Reported by
CoCoRaHS
Coordinates
41.280, -97.550

An NERAIN observer recorded a 24-hour rainfall of 3.33 inches 7 miles north of Osceola. Another NERAIN observer recorded a 24-hour rainfall of 3.25 inches 4 miles west northwest of Shelby. Most rain fell early morning of the 26th.

Hail, Adams

When
June 25, 3:04 PM CST
Where
Adams County, 5 mi NW of Holstein
Measured
2.5 in hail
Reported by
Public
Coordinates
40.521, -98.717

Hail, Clay

When
June 25, 3:17 PM CST
Where
Clay County, 2 mi NW of Ong
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -97.897

Hail, Fillmore

When
June 25, 3:28 PM CST
Where
Fillmore County, 4.21 mi W of Shickley
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.420, -97.800

Hail, Adams

When
June 25, 3:30 PM CST to 3:39 PM CST
Where
Adams County, 3 mi N of Holstein to 5 mi WSW of Juniata
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.513, -98.650

Hail ranging in size from ping pong to tennis ball size was reported along this path.

Hail, Adams

When
June 25, 3:56 PM CST
Where
Adams County, 4 mi NE of Roseland
Measured
1 in hail
Reported by
Public
Coordinates
40.511, -98.496

Hail, Adams

When
June 25, 4:05 PM CST to 4:15 PM CST
Where
Adams County, Holstein
Measured
3 in hail
Reported by
NWS Employee
Coordinates
40.470, -98.650

Hail ranging in size from golf balls to 3 inches in diameter was reported. About a half hour after the hail had stopped, an NWS employee reported that the diameter of hail left on the ground was up to 3 inches.

Hail, Adams

When
June 25, 4:10 PM CST
Where
Adams County, 2 mi NNE of Pauline
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.447, -98.335

Hail, Clay

When
June 25, 4:14 PM CST
Where
Clay County, 1 mi NE of Ong
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -97.857

Hail, Adams

When
June 25, 4:21 PM CST
Where
Adams County, 6 mi SSW of Holstein
Measured
1 in hail
Reported by
Social Media
Coordinates
40.390, -98.694

Hail, Fillmore

When
June 25, 4:31 PM CST to 4:35 PM CST
Where
Fillmore County, 4.26 mi W of Shickley to 2 mi SE of Shickley
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.430, -97.800

Hail ranging in size from quarters up to 2 inches in diameter was reported.

Hail, Fillmore

When
June 25, 4:32 PM CST
Where
Fillmore County, 1 mi SSW of Shickley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.407, -97.727

Hail, Adams

When
June 25, 4:34 PM CST
Where
Adams County, 2.1 mi E of Holstein
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.470, -98.610

Hail, Webster

When
June 25, 4:39 PM CST
Where
Webster County, 4 mi WSW of Blue Hill
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.308, -98.520

Hail, Adams

When
June 25, 4:55 PM CST
Where
Adams County, 6 mi S of Holstein
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.383, -98.650

Thunderstorm Wind, Webster

When
June 25, 5:05 PM CST
Where
Webster County, 5 mi E of Cowles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.180, -98.355

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Webster

When
June 25, 5:13 PM CST
Where
Webster County, 1 mi N of Guide Rock
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.094, -98.330

Hail, Webster

When
June 25, 5:20 PM CST to 5:23 PM CST
Where
Webster County, Bladen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.320, -98.580

Quarter to half dollar size hail was reported.

Thunderstorm Wind, Nuckolls

When
June 25, 5:28 PM CST
Where
Nuckolls County, 4 mi S of Nelson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.142, -98.070

Wind gusts were estimated to be near 70 MPH.

Hail, Clay

When
June 25, 5:31 PM CST
Where
Clay County, 1 mi NNE of Inland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.613, -98.213

Thunderstorm Wind, Nuckolls

When
June 25, 5:47 PM CST
Where
Nuckolls County, 1 mi ESE of Superior
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.025, -98.052

Wind gusts were estimated to be near 60 MPH.

Hail, Webster

When
June 25, 6:06 PM CST
Where
Webster County, 1 mi NNE of Red Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.113, -98.523

Hail, Nuckolls

When
June 25, 6:11 PM CST to 6:13 PM CST
Where
Nuckolls County, Superior
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.030, -98.070

Quarter to golf ball size hail was reported.

Hail, Franklin

When
June 25, 6:14 PM CST
Where
Franklin County, Naponee
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
40.080, -99.150

Hail, Franklin

When
June 25, 6:32 PM CST
Where
Franklin County, Riverton
Measured
1.5 in hail
Reported by
Public
Coordinates
40.100, -98.770

Hail, York

When
June 26, 12:35 AM CST
Where
York County, York
Measured
0.88 in hail
Reported by
Public
Coordinates
40.870, -97.580

Flood, Webster

When
June 26, 1:00 AM CST to 2:00 PM CST
Where
Webster County, 2.33 mi WSW of Guide Rock to 2.36 mi WSW of Guide Rock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.072, -98.373

Overflow water from Pawnee Lake damaged a short section of railroad track. There was still a small amount of standing water at 3 pm.

Hail, York

When
June 26, 1:25 AM CST
Where
York County, 1 mi SSE of York
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.857, -97.573

Thunderstorm Wind, York

When
June 26, 4:06 AM CST
Where
York County, 0.52 mi W of Waco
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -97.460

A 61 MPH wind gust was measured by a mesonet station located approximately one-half mile east of Waco.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837641, 837642, 837482, 837484, 837485, 837489, 837492, 837501, 837507, 837522, 837581, 837585, 837590, 837591, 837595, 837596, 837599, 837600, 837603, 837608, 837606, 837610, 837607, 837613, 837616, 837617, 837636, 837648, 837637, 837639.